Amitriptyline withdrawal : Help any advice? I... - Pain Concern

Pain Concern

29,108 members9,781 posts

Amitriptyline withdrawal

Lesleystewart
Lesleystewart

Help any advice?

I have recently stopped taking tramadol after many years and I am now withdrawing from amitriptyline but the night sweats ,hot and cold and the not sleeping is very hard.

I feel tired but struggle to drop off and then when I do I awake every hour or so either in a hot sweat or a cold shiver.

Can anyone else relate to that?and did the symptoms eventually go?I had the same with tramadol but not as bad,I'm reducing the amount I take over 4weeks gradually..

10 Replies
oldestnewest

Hi Lesleystewart

Yes I came off amitryptaline a few years ago and had the same thing. It doesn’t last forever even if it feels like it st the time.

Having since come off pregabalin, sertraline and morphine I would say it was the least bad of those, but still not very nice.

Other than tapering and the usual keeping hydrated, avoiding alcohol and trying to eat well I’m not aware of much else you can do.

If you are worried you could always talk to the doctor that prescribed it.

I hope you feel better soon.

🙏🏻

flamenca1
flamenca1 in reply to PFKAAde

Hi PFKAAde - you say you recently came off Pregablin. How was that as I want to come off them. I currently take 150mg morning and night. I recently stopped Baclofen and that was fine.

Any advice would be appreciated.

J

PFKAAde
PFKAAde in reply to flamenca1

Hi flamenca1

Firstly I should say that pregabalin really didn’t agree with me. Not long after I went on it, like literally a few weeks, I started having days where I felt like I was dying. Sweats, waking up at 3am and not sleeping again, nausea etc etc. It took a few more months before I remembered reading a post by someone about pregabalin withdrawal and realised it was when I forgot to take my pregabalin. I know this sounds silly, but I was on a lot of powerful meds at the time and in a lot of pain and my brain wasn’t working very well!

Anyway, once I realised I was very careful not to forget it and started tapering off as slowly as possible. It took me over 2 years to get off and even then I felt awful when I dropped the dose.

But what I did was drop by the smallest sized capsule (25mg) until I got down to about 100mg a day (started on 600mg) and then I started using water titration - which basically means emptying a 25mg capsule into 50ml of water and measuring out the required dose each time. Using this method it is much easier to accurately measure a dose that is less than one capsule. For me (and a lot of others) dropping by 25mg when you are on 50mg is too much of a drop, hence the water titration method. Liquid pregabalin is also available in some places, but isn’t commonly prescribed.

Having said all that some people don’t have the same problems coming off it and don’t need to go to such lengths, but it is still not a good idea to stop it too quickly.

You may also find that a lot of doctors are unaware of the problems that some people have with pregabalin (Pfizer have done a great job selling it to them - and have been massively fined for it as well), but obviously you should do this with the knowledge of your GP.

Hope that helps.

🙏🏻

flamenca1
flamenca1 in reply to PFKAAde

Hi PFKAADE thank you for your advice. I too had bad Sciatica which resulted in an operation. I also have knee pain which was eased with injections. Not the last one though. The knee pain aggravates back pain.

This getting old thing is not very good in some respects.

I will take heed of your advice.

Many thanks.

PFKAAde
PFKAAde in reply to flamenca1

No worries.

Yeah - I think putting up with my knee for years and therefore walking with a lean was one of the causes of my disc problems. When I had my knee done and suddenly started walking upright it was the final straw and all my discs decided to go for a wander.

Being on certain drugs for RA for 20 years may also have been a factor but none of my various doctors is prepared to offer a reason other than ‘just unlucky’.

Still, I guess getting older is better than not!

vespatone
vespatone in reply to PFKAAde

Hi Lesley you say you came off pregablin and morphine? Do you mind if I ask what you were taking it for? Just that I have neuropathic damage and my GP would like me to come off my opiod pain relief and pregablin, what have you been offered as a replacement?

Thanking you in advance.

Tony.

PFKAAde
PFKAAde in reply to vespatone

Hi Tony

If that was aimed at me I was originally prescribed pregabalin because I needed a new knee but was ‘too young’ so was told to put up with it for as long as possible. This is despite the fact that it isn’t indicated for this type of pain, and knowing what I know now I would never have taken it.

I did subsequently have some serious back problems with a lot of sciatica and other neuropathy type pain, but I still don’t think it really helped me.

I was on the morphine for the same reasons.

Following a total knee replacement and surgery on my back twice, a lot of the pain I had been in improved so I didn’t replace them with anything else, just came off them. Apart from the morphine which I guess was replaced with dihydrocodeine) which is not as powerful as morphine. I am still on a relatively low dose of this.

Regards

🙏🏻

I was going to say the same thing. But I came off of one medicine probably I think 10 years ago it was not a good thing. if you ask your doctor to see if you are going off the medicine in the right doses.

Good luck to you. 🙏🏼

Have a look at april.org.uk/

Useful information to be found on the website.

Hi I’m on a prescribed 35mg of amiltryptiline but take much more to get to sleep. I have a load of pain from a Brachial Plexus Injury. I have similar withdrawal symptoms sweats, insomnia, tiredness when I stop taking it. I’m tempted to go “cold turkey” but would like some idea how long I will have to go through it before I’m clear.

You may also like...